Hepatotoxicity induced by paclitaxel interaction with turmeric in association with a microcystin from a contaminated dietary supplement


    loading  Checking for direct PDF access through Ovid

Abstract

A 67-year-old Caucasian male with lung cancer was presented to the Emergency Department with asthenia, anorexia, jaundice and choluria. The patient's lung cancer was being treated medically by a combination of paclitaxel/carboplatin with bi-monthly frequency. The patient was also self-medicating with several natural products, including Chlorella (520 mg/day), Silybum marianum (total of 13.5 mg silymarin/day), zinc sulphate (5.5 mg), selenium (50 μg) and 15 g/day of Curcuma longa. In first chemotherapy cycle no toxicity was observed even he was taking other medications as budesonide and sitagliptin. The toxic events started only after the introduction of the dietary products. Chlorella had contamination with cyanobacteria (Oscillatoriales) and 1.08 μg of cyanotoxin Microcystin-LR (MC-LR) per gram of biomass was found. Patient was consuming ca 0.01 μg MC-LR/kg/day. This case report describes the first known case of paclitaxel toxicity probably related to pharmacokinetic interaction with Turmeric and a contaminated Chlorella supplement resulting in an acute toxic hepatitis and the impact on oncologic patient health.HighlightsA self-medicating lung cancer patient consumed Chlorella, Silybum marianum, selenium, zinc and Curcuma longa.The toxic events started only after the introduction of the dietary products.Chlorella was contaminated with cyanobacteria and the cyanotoxin Microcystin-LR.Patient consumed 0.01 μg MC-LR/kg/day.First known case of paclitaxel toxicity related to interaction with curcuma and a MC-LR contaminated Chlorella.

    loading  Loading Related Articles